Asthma Risk and Acetaminophen: Mounting Evidence

James Thompson, MD Health Pro
  • It is disturbing that as we enter peak cough, cold and flu season, we are faced with the dilemma that acetaminophen (sold under the brand name Tylenol) may increase the risk of developing asthma.

     

    The last major Tylenol scare occurred in the 80s when a few pill bottles were tainted with cyanide, intentionally, which killed seven people in the Chicago area. Of course, in that event, the problem with the popular pain killer had nothing to do with medication itself (investigators concluded the bottles had been tampered with after production and then replaced on the shelves).

     

    Over the past several years, a growing number of studies have identified an association between acetaminophen intake and increased asthma and other allergic disorders. Last week, Reuters summarized the findings of a study published in the British medical journal Lancet, which linked paracetamol (the brand name of acetaminophen in Europe) to increased development of asthma and eczema in children.

    Add This Infographic to Your Website or Blog With This Code:

     

    The Lancet study included data from more than 30 countries and over 200,000, children. In short:

    • Asthma risk was increased by 46% in children 6-7 years of age that had acetaminophen in their first year of life.
    • Medium use of acetaminophen (defined as acetaminophen given one or more times per year but less than once monthly) in the previous 12 months resulted in a 60% increase in asthma.
    • High dose use (doses given more than once per month) resulted in more than 3 times greater asthma risk.


    Why is there an increased risk?

    Acetaminophen, unlike, aspirin and ibuprofen, decreases the level of glutathione in the lungs and other places in our bodies. Glutathione is an antioxidant that reduces free radicals which may have a toxic effect on the lung and surrounding tissue. Other studies have reported similar findings and support this explanation.


    Is there increased risk to the unborn child if acetaminophen is taken during pregnancy?

    Last week I would have answered by saying I don't think anyone has reported a study on pregnant women and acetaminophen use. But there are two studies, the most recent one published in this month's Annals of Allergy Asthma and Immunology (AAAI) -- "Prenatal exposure to acetaminophen and respiratory symptoms in the first year of life" AAAI.2008; 101:271-278

     

    In this study, 345 women were followed from the first trimester of pregnancy through the first year of their child's life. Researchers evaluated acetaminophen use by questionnaire and correlated with respiratory symptoms of the newborn during infancy.

    In a nutshell: Acetaminophen taken in mid to late pregnancy (third or fourth trimester) was associated with increased wheezing or coughing in the newborn's first year of life.

     

    There were some flaws in how this study was designed:

    • The frequency and doses of acetaminophen taken in pregnancy were not reported.
    • The reasons for taking acetaminophen (e.g. infection, other ailments) were not well documented. Such reporting may have allowed the identification of another cause for the increased respiratory symptoms in infancy (a certain virus or bacterial cause of wheezing in the infants).

    Why do these studies on Acetaminophen create a potential dilemma?
    Acetaminophen became more preferable for children in the 1980s when Reyes syndrome was reported to be associated with aspirin use in children with certain febrile viral illnesses. Reyes syndrome was characterized by a host of medical problems that included severe brain and liver injury. In 1986, the Food and Drug Administration had warning labels about the risk of Reyes syndrome placed on all aspirin products.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    Ibuprofen (Motrin, Advil and many other brands) is similar to aspirin in biologic activity but Reyes syndrome has not been associated with use of it in childhood fevers.


    What should you do with this information?

    If you have concerns, talk to your doctor about recommendations for use of painkillers and medications for treating fever (especially during pregnancy and in children). These studies have not led to any statements by the FDA or Surgeon General to date. More research needs to be done before major treatment changes are made.

     

    Is acetaminophen your favorite "go to" painkiller?

     

    What do you think about the reports associating such commonly used medications with asthma risk?

     

Published On: September 29, 2008